Weakness, meds or the disease?

Good morning! I got myself off to a fitness class recently. To my horror I was extremely weak. I have always been very strong for a woman, push ups were not a problem. I could not belie how weak i have become. And joint pain during the work out. After my first class it took almost a week to get myself to another because i was so very sore all over!!! That used to never ever happen. From experience dears can you tell me is it my meds doing this or the hashi's taking away my strength? I currently am on 50/75 alternating days of brand synthroid and cytomel (finally taking whole 5 mg of the T3 now) and if you know about this, is there a way to get your strength back or is this it for me? I feel as though i am still under medicated. Thanks in advance.

15 Replies

oldestnewest
  • HASHISmom34 This was your FT3 result a couple of months ago.

    Free T3 2.7 range 2.3-4.2

    I haven't read all your recent posts but see that your endo has added Cytomel and you now take 5mcg.

    Unless your FT3 has risen drastically then you shouldn't really try to exercise. Exercise will use up what little T3 you have and it's not really being replaced adequately. Personally I would wait until you are feeling much better before doing an exercise class. Can you not stick to gentle exercise for now, such as walking? You suffered during and after that exercise class, surely that tells you something?

  • I need to lose this weight!!! I don't drop weight from running or taking classes, if i only walk i will surely keep gaining. The only time i had my T3 tested was at my request and they said it doesn't reflect what is really in your system???! I don't know off hand my numbers but that was when i had hyper symptoms and they had me started on 75 of generic levo. They did not ease me into it. My starting dose was 75 and i went from hypo to hyper within less than a month. i am super sensitive to meds. I should have been started at 25 and worked up which is essentially what ended up having to happen anyway. My T3 has always been very low and my T4 barely in range.

  • You won't lose weight until you are optimally medicated. Do you read any other posts on here? If you do you will know how important FT3 is, T3 being the active hormone, and FT3 being the one that is the test that is most important and tells us what's happening.

    If you post your recent results, and FT3 needs to be included and done at the same time as the others, then members can comment. If you had a dose change more than 6-8 weeks ago then you need retesting so we can see what your new levels are like.

    Most doctors know diddly squat about the thyroid. Thousands of members here have been through what you're going through and have plenty of experience to share. So you need to decide who you listen to and what you do. It's your call.

  • My next appt is around Halloween so i won't be tested until the week before. My new dr reduced my newly upped dose of synthroid. She raised it from 50 to alternating 50-75mcg because i was almost back up to a TSH of 4 and feeling crappy, weight gain etc! Then i said you know what i am not going to sit back and let another dr dictate what i should do with my body so i called and said i want cytomel! Almost a week later i finally got it but she insisted on lowering my synthroid back down to 50...... i did at first because well i didn't need another episode of hyper, but Greesegoose told me that dr was absolutely wrong considering i was not taking much T3, 5mcg she prescribed to be exact, and being so sensitive i couldn't take the whole thing to start. So once i made sure i was ok with the T3 addition i put my synthroid back up. I know, i know changes! I agree too much. This is what i deal with because these drs know squat. I am super frustrated. I am leaving my meds untouched and then going for tests. Script says Vit d, TSH and free t3, but i will call before hand and demand free T3. What do you think SeasideSusie?

  • Exerise uses up precious T3 and if you don't convert well you will feel weak. Try cossettig yourself first. You will probably not lose any weight on levo.

  • Glynisrose I was on Levo the first few months but switched to Brand synthroid about 6 months ago because i had side effects from the generic. Also, I am on cytomel also now. I read before that synthroid can make your muscles weak and i read hashi's does as well so just looking to see if anyone had similar experiences. That was my question. Thanks for the reply.

  • There are a few reasons I know of for not being able to tolerate thyroid meds :

    1) Being intolerant of the fillers in the tablets.

    2) Have too much or too little cortisol. Have you done a cortisol saliva test?

    3) Having iron levels which are too low - they need to be optimal.

  • I have had cortisol tested and it was fine along with my CRP test which they could not believe for having multiple auto immune conditions my CRP was less than 1 and it is usually over 5 for someone who has one because of the inflammation in ones body. My iron is not optimal but i take supplements so it should be a lot better now. And I already know i am a person who reacts to filler. I had a bad reaction to generic anxiety meds before, I was on Levo for months and they had to switch me to the brand name synthroid because of my reactions with that (generic) and humanbean i have already been told i am super sensitive which can be a side effect of hashi's i found out. My experience is start out with a small amount and work up with the dose over time to give my body extra time to adjust. I'm sure the fact that i was sick for a long time and undiagnosed does not help and makes it like a shock on my system as well at first. This post question though which everyone is overlooking who's answered is whether my muscle weakness is from the thyroid disease or the meds possibly???? I have always been super strong and now i am super weak.

  • I would suspect the condition, not the meds.

    I was very strong until I was in my 30s, which is when I was first told my thyroid was "borderline underactive". I didn't start treatment until I was in my 50s but by that time I was really very weak.

    Personally, I suspect low sex hormones have something to do with dramatically decreasing strength too.

  • I agree. I have always been strong despite a back condition but since an arm operation 18m ago and having gone through the menopause I am very weak. It is disconcerting and I don't think I am capable of regaining it. I am 58 now and luckily meds T3 T4 are working and I control my food intake, I am very slim. Maybe HASHISmom34 could switch to swimming instead, gentler on body and exercises every muscle. I am resigned to having to give up heavy gardening now and strenuous DIY and console myself with the fact "I've done my stint!"

  • MissLillykisses I am 35 and for the first time i feel super duper weak as if i have the flu but am not sick. i have always had no problem running sen when i was borderline hypo. Now i am full blown hypo and have hashi's. I just want to be me again.

  • That's interesting that being super sensitive is a side effect. Do you know where you got that from?

  • I do not remember. It actually was in the last few months. Also, it must be true because so, so many people told me they have the same issue.

  • Interesting post. May I add that it's important you are not deficient in vitamin B12. I understand the frustrating weakness and it comes as a shock when you try and do things to help yourself. I just got weaker and weaker and weaker then I stumbled across B12 deficiency and found the Pernicious Anaemia Society (who have a site on here too). Lots of people are deficient but it's another thing that GPs and consultants know diddly squat about!!

    Please excuse me if I'm not telling you something you already know but I do hope you get the help you need as life gets so frustrating.

    All the best Sallyb

  • Thanks Sallyb. I am going to have my B12, iron, folate, D, and ferritin all retested at my request next month when i go in for my labs. I am not going to sit back and let these diseases cripple me. i have asthma, endometriosis, hashi's and hypothyroidism. I read yesterday that there are so many links to other auto immune diseases when you have Hashi's so in the weeks to come i am going to request being tested for gluten intolerance and dairy plus possibly see a rheumatologist. i may have an other condition i have no clue about.

You may also like...